SMITH & NEPHEW, INC. LGN OFFSET COUPLER TRIAL 6MM; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Back to Search Results |
| Catalog Number |
71434306 |
| Medical Device Problem Code |
Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/06/2025
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Internal reference number: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that, during a legion tka revision surgery, one (1) lgn offset coupler trial 6mm was stuck and did not rotate 180 degrees.Due to the inability to perform a trailing with the lgn offset coupler trial 6mm, which had already been used for the bone cuts, it was decided to pass one (1) lgn offset coupler 6mm, however, it did not match the anatomic structure, therefore, it was removed from the patient and the excess cement was cleaned.The procedure was resumed, after a significant delay, with manual adjustments, using a 4mm coupler.No injury was reported as a consequence of this issue.
Additional Manufacturer Narrative
D9: the concomitant device (lgn offset coupler 6mm / 71424227 / 24csm0352) was the one that returned for evaluation.H3, h6: the offset coupler trial was not returned for evaluation; therefore, a device analysis could not be performed.Only the offset coupler implant was returned and the visual inspection revealed that it is heavily worn from use with the distal end gouged and deeply scratched, probably from the attempt of insertion.A review of the risk management files revealed this failure modes were previously identified.The anticipated risk levels are still adequate.A historical review concluded that there are no prior actions related to these products and event.For the trial, the batch number was not provided; thus, an evaluation of the manufacturing records could not be performed.Additionally, a review of complaint history of the previous 12 months revealed a similar event, this failure mode will be monitored for future complaints for any necessary corrective actions.On the other hand, for the implant, a review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident; and a review of complaint history for over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.The trial is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.In contrast, factors that could contribute to implant insertion failure include the size selected and the insertion or surgical technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.